PAWs from SSRI withdrawal : I suffered... - Anxiety and Depre...

Anxiety and Depression Support

48,099 members49,348 posts

PAWs from SSRI withdrawal

NiBa5
NiBa5

I suffered PAWs (post acute withdrawals) after I discontinued Lexapro. I went through “hell” . Eventually I started Prozac and still on it. I’m better now but my brain is still not ok yet. I’m so scared if it caused me “brain damages” since it takes so long for recovery.

4 Replies
oldestnewest

I got PAWS as well when tapering too fast off Lexapro. I had to reinstate and restabilize on it twice and do smaller tapers over a longer term.

You are correct, it takes a while to recover, but you won’t suffer brain damage. The brain in may experience can result in down grading of neurotransmitters and receptors for a period of time, but it’s not brain damage or permanent. Adding, when we add back another chemical altering medication after stopping one, the brain may not have to heal completely. It’s a catch 22, meds alter the messaging system in our brains, these meds our docs put us on are trying to achieve balance. Hoping in time you’ll feel better.

NiBa5
NiBa5 in reply to RoxieDawn

Thank you so much for your response. It helped me a lot. I was feeling as if I’m the only one who is suffering like that.

Like you, I think I tapered it off too fast. When I started suffering severe withdrawal symptoms, I reinstated Lexapro with a lower dosage, but it didn’t work anymore. It was very strange.

Yes, its pretty hard to regain balance in our neurotransmission function in our brain as you mentioned.

I didn’t go back to antidepressant more than a year till I recovered physically. I also kinda expected “natural healing”. But it didn’t go well. Finally, i thought I need another chemical to built up newer neuro-connections in my brain. I decided to be on Prozac that is not exactly same as Lexapro chemically.

RoxieDawn
RoxieDawn in reply to NiBa5

Natural healing will take quite a long time, the more years on a specific med the longer for the brain to recover. I presume you were on Lexapro for many years. Reinstating does not always work, the longer between dose changes, depending how you tapered ... as in went cold turkey (or did drastic drops in dosages or not enough time in between drops) to getting back on it to stop withdrawal can cause worsening of symptoms as in Exacerbation of anxiety and depression then what you had before.

Chemical structures are different, they are both in the same class as their effect on serotonin but Prozac has a profound effect on dopamine, where Lexapro leaves dopamine in tact. As far as where you are today, quality of life is what matters. The brain and of course there are other organs involved in metabolizing meds, meds are turned into metabolites that linger in our tissues, so chemicals we add have a profound effect on the body as a whole.

NiBa5
NiBa5 in reply to RoxieDawn

Thank you for responding again. It means a lot to me in this very difficult time for me. I’m scared by wondering if my normal self will be back again or not since I don’t know the brain recovery process well. Even my psych doc doesn’t seem to know it.

Yes I was on Lexapro 10mg for a couple of decades. I’m sure it changed my neurotransmission function tremendously even if nobody is so sure how. I think I tapered it off too fast. So I went through the severe cold turkey. It was 2 years ago.

Yes I know Prozac stimulates a frontal lobe a bit more than Lexapro does.

Im also getting deepTMS right now. Theoretically it’s stimulating a lambic system in my brain. I did rTMS once in 1/2020 that helped me somewhat.

I started taking probiotic and other vitamins hoping to enhance the effectiveness of SSRI.

Thank you for your knowledge and help. I feel I found someone to talk finally. Thank you.

You may also like...